Are over-the-counter (OTC) acne vulgaris medications safe?

Updated: Mar 26, 2019
  • Author: Jaggi Rao, MD, FRCPC; Chief Editor: William D James, MD  more...
  • Print
Answer

In June 2014, FDA announced that "rare but serious and potentially life-threatening" reactions can occur with over-the-counter acne medications. [78] It advised healthcare professionals to instruct consumers to stop using these products and seek emergency medical attention immediately if they experience hypersensitivity reactions such as swelling of the eyes, face, lips, or tongue; difficulty breathing; throat tightness; feelings of faintness; or hives or itching. These reactions may occur within minutes to a day or longer after using the product. The FDA is uncertain whether the reactions are caused by the active ingredient (ie, benzoyl peroxide, salicylic acid), inactive ingredients, or a combination of both. For more information, see Serious Allergic Reactions Possible With Acne Products, FDA Says.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!